A friend of mine had to have a crown placed and they gave her novocaine. She said it caused her to shake and tremble. I’ve never heard of that before. Could she be allergic to this? If so, is there an alternative?
You seem like a good friend who cares to be writing on her behalf. While there is some Epinephrine in Novocain, I do not think there is enough of it in the medication to cause the reaction you are describing. In fact, there is more Epiniephrine in her body naturally than she would have received during treatment. The most likely cause of her reaction is dental anxiety. She may not even realize she is dealing with anxiety. The good news is there is a solution which can completely relax her at all future dental appointments.
Your friend will need to find a dentist who offers dental sedation. There are different levels of sedation and I always recommend using the lowest level necessary. If all she needs to do is get a bit relaxed before her appointment, nitrous oxide may be all she needs. This is administered by a nose piece and has the benefit of allowing her to drive herself to and from her appointment as well as go about her day as she normally would when things are completed.
If her anxiety is too strong for that, then she will require oral conscious sedation. This is administered by a pill. However, it is really strong. In fact, it is so strong that she will need someone to help her get to and from her dental appointment as well as stay with her for a few hours afterward until she is steady on her feet again.
Let your friend know about these options and I doubt she’ll have that kind of reaction again.
This blog is brought to you by Lexington Kentucky Dentist Dr. John Weaver.